Law enforcement officials in Waldo County are warning residents to be vigilant and seek help after two suspected fatal heroin overdoses over the weekend.

Justin Henderson, a resident of the Maine Coastal Regional Re-entry Center, a half-way house that helps incarcerated men transition back to their communities, died Friday after a suspected heroin overdose, according to Department of Public Safety Spokesman Steve McCausland.

The overdose did not take place at the center but at the Dockside Family Restaurant in Belfast where Henderson was working, said Waldo County Sheriff Jeff Trafton.

A second overdose death was also reported at Waldo County General Hospital in Belfast, where a man was dropped off and pronounced dead by hospital staff on Saturday, he said.

In a third case, a sheriff’s deputy was able to revive a man who overdosed Saturday in Stockton Springs.

“I don’t know if it’s a case of bad drugs or drugs that are laced with something,” Trafton said. “But this is unusual for us to experience two overdose deaths within 24 hours, plus a third overdose that was overcome with Narcan.”

Maine State Police are assisting the Belfast Police Department in investigating both deaths.

Both Trafton and Belfast Police Chief Mike McFadden said additional overdoses were also reported at the hospital over the weekend.

“They are extremely concerned, as are we and the sheriff’s department,” McFadden said. “We may have a more potent dose of heroin than people are used to and that can be extremely dangerous. We’re urging people to be extremely careful and to consult with the hospital and reach out to them about their medication assisted treatment program.”

He said anyone struggling with addiction can call the hospital at 338-2500 for information about the program and openings.

Messages left at the hospital and Dockside restaurant were not immediately returned late Monday afternoon.

The regional re-entry center is the only one of its kind in the state. Since its inception in 2010, Trafton said he could not recall another drug overdose by a resident.

“It’s troubling,” McCausland said. “We are losing a person a day in this state (to overdoses) so it’s happening everywhere, but it is troubling when it happens twice within a little over a 24-hour period in one community.”

Rachel Ohm — 612-2368

[email protected]

Twitter: @rachel_ohm

filed under:

Augusta and Waterville news

Get news and events from your towns in your inbox every Friday.


  • This field is for validation purposes and should be left unchanged.